BELLEVUE, Wash. — The recent deaths of two Skyline High School teens from apparent fentanyl overdoses are a reminder of the dangers of opioids. It's also drawing attention to the importance of educating young people about the risks. 

Police believe the two 16-year-old students thought they were taking Oxycodone tablets but were actually counterfeit pills likely laced with fentanyl.

“That’s very alarming because fentanyl is a very, very potent opiate,” said Kristie Neklason, director of school-based behavioral health for Youth Eastside Services.

Youth Eastside Services is an organization that provides counseling and substance abuse treatment for young people in East King County. The group works with students in the Lake Washington and Bellevue school districts.

RELATED: Mom wants parents to 'open their eyes' about heroin addiction

Neklason said opiate addiction can be easy to hide, especially if teenagers are taking pills. Parents might not know their child is using until they overdose.

“It's an extreme risk, other substances have dangers, for sure, and other drugs are addictive," said Neklason. "But it is really with the opiates that you see the high, high possibility of both addiction, physical dependence, and this accidental overdose [risk]." 

Neklason stressed it's important for parents to have a dialogue with their teenage children about opioids. 

RELATED: Health officials warn Yakima residents of fentanyl overdoses

"Not in an intrusive, grilling way, but just in a way of like, 'hey, I've heard these things in the news, I'm thinking about this, what do you know about this,'" she said. 

“It really needs to be reinforced, it needs to be an ongoing conversation really at levels of our community,” Neklason said.

More info on warning signs and how parents can seek help here.

RELATED: Feds warn about possibly tainted pills in Bellingham